Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

Well-posedness of the equation for the three-form field in eleven-dimensional supergravity


Author: Boris Ettinger
Journal: Trans. Amer. Math. Soc. 367 (2015), 887-910
MSC (2010): Primary 35L05; Secondary 83E50, 70S20
DOI: https://doi.org/10.1090/S0002-9947-2014-05900-X
Published electronically: September 26, 2014
MathSciNet review: 3280031
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We analyze a semi-linear gauge-invariant wave equation which arises in the theory of supergravity. We prove that the Cauchy problem is well-posed globally in time for the fixed-gauge version of the equation for small compactly supported smooth data. We employ the method of Klainerman vector fields along with a finer analysis of the nonlinearity to establish an integrable decay in the energy estimate.


References [Enhancements On Off] (What's this?)

  • [1] Yvonne Choquet-Bruhat, The Cauchy problem in extended supergravity, $ N=1,\;d=11$, Comm. Math. Phys. 97 (1985), no. 4, 541-552. MR 787117 (86i:83035)
  • [2] B. de Wit, Supergravity, Unity from duality: gravity, gauge theory and strings (Les Houches, 2001), NATO Adv. Study Inst., EDP Sci., Les Ulis, 2003, pp. 1-135. MR 2010970 (2004i:83144), https://doi.org/10.1007/3-540-36245-2_1
  • [3] Robin Graham, Dirichlet-to-Neumann map for Poincaré-Einstein metrics, Oberwolfach Reports.
  • [4] Lars Hörmander, Lectures on nonlinear hyperbolic differential equations, Mathématiques & Applications (Berlin) [Mathematics & Applications], vol. 26, Springer-Verlag, Berlin, 1997. MR 1466700 (98e:35103)
  • [5] Jürgen Jost, Riemannian geometry and geometric analysis, 3rd ed., Universitext, Springer-Verlag, Berlin, 2002. MR 1871261 (2002i:53001)
  • [6] Joshua M. Kantor, Eleven dimensional supergravity on edge manifolds, ProQuest LLC, Ann Arbor, MI, 2009. Thesis (Ph.D.)-University of Washington. MR 2717775
  • [7] Tosio Kato and Gustavo Ponce, Commutator estimates and the Euler and Navier-Stokes equations, Comm. Pure Appl. Math. 41 (1988), no. 7, 891-907. MR 951744 (90f:35162), https://doi.org/10.1002/cpa.3160410704
  • [8] Sergiu Klainerman, Global existence of small amplitude solutions to nonlinear Klein-Gordon equations in four space-time dimensions, Comm. Pure Appl. Math. 38 (1985), no. 5, 631-641. MR 803252 (87e:35080), https://doi.org/10.1002/cpa.3160380512
  • [9] Sergiu Klainerman, The null condition and global existence to nonlinear wave equations, Mathematics, Part 1 (Santa Fe, N.M., 1984) Lectures in Appl. Math., vol. 23, Amer. Math. Soc., Providence, RI, 1986, pp. 293-326. MR 837683 (87h:35217)
  • [10] Peter H. Lesky and Reinhard Racke, Nonlinear wave equations in infinite waveguides, Comm. Partial Differential Equations 28 (2003), no. 7-8, 1265-1301. MR 1998938 (2004f:35122), https://doi.org/10.1081/PDE-120024363
  • [11] Jason Metcalfe, Christopher D. Sogge, and Ann Stewart, Nonlinear hyperbolic equations in infinite homogeneous waveguides, Comm. Partial Differential Equations 30 (2005), no. 4-6, 643-661. MR 2153511 (2006b:35230), https://doi.org/10.1081/PDE-200059267
  • [12] Jason Metcalfe and Ann Stewart, Almost global existence for quasilinear wave equations in waveguides with Neumann boundary conditions, Trans. Amer. Math. Soc. 360 (2008), no. 1, 171-188. MR 2341999 (2008k:35325), https://doi.org/10.1090/S0002-9947-07-04290-0
  • [13] Tomás Ortín, Gravity and strings, Cambridge Monographs on Mathematical Physics, Cambridge University Press, Cambridge, 2004. MR 2053633 (2005g:83001)
  • [14] Christopher D. Sogge, Lectures on non-linear wave equations, 2nd ed., International Press, Boston, MA, 2008. MR 2455195 (2009i:35213)
  • [15] Michael E. Taylor, Tools for PDE: Pseudodifferential operators, paradifferential operators, and layer potentials, Mathematical Surveys and Monographs, vol. 81, American Mathematical Society, Providence, RI, 2000. MR 1766415 (2001g:35004)
  • [16] Michael E. Taylor, Partial differential equations I. Basic theory, second ed., Applied Mathematical Sciences, vol. 115, Springer, New York, 2011. MR 2744150 (2011m:35001)
  • [17] Edward Witten, String theory dynamics in various dimensions, Nuclear Phys. B 443 (1995), no. 1-2, 85-126. MR 1334520 (96f:81104), https://doi.org/10.1016/0550-3213(95)00158-O

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35L05, 83E50, 70S20

Retrieve articles in all journals with MSC (2010): 35L05, 83E50, 70S20


Additional Information

Boris Ettinger
Affiliation: Department of Mathematics, University of California, Berkeley, California 94720
Address at time of publication: Department of Mathematics, Princeton University, Fine Hall, Washington Road, Princeton, New Jersey 08544-1000
Email: ettinger@math.berkeley.edu, ettinger@math.princeton.edu

DOI: https://doi.org/10.1090/S0002-9947-2014-05900-X
Received by editor(s): May 20, 2011
Received by editor(s) in revised form: June 21, 2012
Published electronically: September 26, 2014
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society